Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 317, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Oct 17, 1998, 5:47 PM CDT for Cedar County, St. Clair County, Vernon County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 17, 1998, 5:47 PM CDT (22:47 UTC)
- Expired
- Oct 17, 1998, 9:35 PM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Cedar County, MO, St. Clair County, MO, Vernon County, MO
The radar
The Springfield radar (KSGF), 88 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 469 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 307 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 172249 FFWSGF KSC021-037-MOC011-039-185-217-180235- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 547 PM CDT SAT OCT 17 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... CHEROKEE COUNTY IN SOUTHEASTERN KANSAS CRAWFORD COUNTY IN SOUTHEASTERN KANSAS BARTON COUNTY IN SOUTHWESTERN MISSOURI CEDAR COUNTY IN SOUTHWESTERN MISSOURI ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI VERNON COUNTY IN WEST CENTRAL MISSOURI * UNTIL 935 PM CDT * AT 520 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BAND OF STRONG THUNDERSTORMS...WITH HEAVY RAIN...FROM JUST WEST OF OSCEOLA TO NEAR LAMAR TO COLUMBUS KANSAS. THESE STORMS WERE MOVING NORTHEAST AT 40 MPH. DOPPLER RADAR RAINFALL ESTIMATES AND COOPERATIVE WEATHER OBSERVERS INDICATED RAINFALL AMOUNTS OF 1 TO 3 INCHES FROM CRAWFORD COUNTY INTO VERNON COUNTY. * ADDITIONAL RAINFALL OF 1 TO 2 INCHES WILL BE POSSIBLE IN THE WARNING AREA. RUNOFF FROM THE HEAVY RAINFALL WILL CONTINUE THROUGH MID EVENING AND PRODUCE FLOODING IN LOW AREAS SUCH AS LOW WATER CROSSINGS. REPORTS FROM VOLUNTEER WEATHER OBSERVERS INDICATE THAT FLOODING IS OCCURRING OVER HIGHWAY A BETWEEN APPLETON CITY AND LOWRY CITY IN ST. CLAIR COUNTY. FLOODING WAS ALSO REPORTED IN EASTERN PORTIONS OF CRAWFORD COUNTY. FLOODING OF ROADS...HIGHWAYS...DITCHES...AND OTHER LOW LYING AREAS WILL OCCUR WITH THESE STORMS. DO NOT DRIVE THROUGH FzLOOD AREAS SUCH AS LOW WATER CROSSINGS. VESPER/ALBERT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 17, 2:35 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Oct 17, 2:35 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 235 PM CDT SAT OCT 17 1998 1ST PD FCST CONCERNS....ISSUANCE OF AN FFA AND TEMPERATURES. 18Z SFC MAP HAS COLD FRONT FROM ICT TO NW MO. GOOD GRADIENT ASSOCIATED WITH STRONG LOW OVER IOWA. OTHERWISE LOCAL 88D SHOWING AREA OF PCPN STARTING TO INCREASE IN COVERAGE/INTENSITY. GOOD NARROW THETAE RIDGE OVER CWA THRU FCST PD...THEN MODELS SHOWING QUICK DRY OUT BY SUNDAY MORNING. ETA KEEP PCPN HANGING AROUND A LITTLE LONGER IN ERN ZONES THAN NGM. PRETTY MUCH A NO BRAINER AS WHAT TO DO WITH POPS FOR 1ST PD...NR 100%. CAPES FOR 1ST PD ARE LESS THAN 500...SO LOOKING FOR MAINLY RA WITH FEW EMBEDDED TSRA...MOST DYNAMICS N OF CWA. WITH FFG AROUND 2 INCHES IN AN HOUR OVER MOST OF CWA AND VERY MOIST ATMOSPHERE...WILL ISSUE AND FFA FOR ALL CWA. ALSO 2 INCHES RAIN FELL OVER S CENTRAL LAST NIGHT MORNING WHICH WONT HELP MATTERS. AS FOR TEMPERATURES...FAN/FWC ALL SHOWING 50 AT SGF FOR MORNING LOW. THIS ALL WILL DEPEND ON THE MOVEMENT OF FRONT AND CLOUD COVER BUT WILL LEAN TOWARDS GUIDANCE. 1ST PD RECOMMENDATION (COORDINATION PURPOSES ONLY) FFA FOR ALL CWA. PERIODS OF SHOWERS AND THUNDERSTORMS...RAIN HEAVY AT TIMES. SE KS/JLN....LOW IN THE LOW 50S. WIND SOUTH 10 TO 20 SHIFTING TO THE WEST AFTER MIDNIGHT. SGF/AIZ......LOW IN THE LOW TO MID 50S. WIND SOUTH 10 TO 20 SHIFTING TO WEST AFTER MIDNIGHT. UNO/VIH......LOW 55 TO 60. WIND SOxUTH AT 10 TO 20 MPH. SGF BB 052/063 042/065 041 07+2- JLN BB 050/064 044/067 043 07+1- SS
In the hours before
Special weather statement, Oct 17, 4:01 PM CDT, 1 hour 46 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-172145- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 401 PM CDT SAT OCT 17 1998 THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT INCLUDING THE TOWNS OF... PITTSBURG ROLLA LEBANON JOPLIN SPRINGFIELD BRANSON FORT SCOTT NEVADA CAMDENTON NEOSHO WEST PLAINS FORT LEONARD WOOD LAMAR BOLIVAR SALEM MARSHFIELD ...FLASH FLOOD WATCH TONIGHT FOR PORTIONS OF SOUTHEAST KANSAS AND SOUTHWEST...SOUTH CENTRAL AND CENTRAL MISSOURI... A SLOW MOVING COLD FRONT IN EASTERN KANSAS AND A STRONG LOW PRESSURE CENTER OVER IOWA WILL COMBINED TOGETHER TO PUMP MOISTURE INTO THE AREA. RAINFALL AMOUNTS FROM SATURDAY NIGHT TO SUNDAY MORNING WILL AVERAGE BETWEEN 1 AND 2 INCHES WITH ISOLATED HEAVIER AMOUNTS. WITH RECENT HEAVY RAIN OVER SOUTHEAST KANSAS AND SOUTHWEST MISSOURI AND LAST NIGHTS HEAVY RAIN OVER PORTIONS OF THE SOUTH CENTRAL MISSOURI...FLASH FLOODING WILL BE POSSIBLE OVER THE OZARKS. REMEMBER MOST DEATHS IN THE OZARKS DUE TO FLOODING...ARE WHEN PEOPLE TRY TO CROSS FLOODED ROADWAYS...ESPECIALLY LOW WATER BRIDGES. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING hWATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. SHUMWAY
Special weather statement, Oct 17, 4:01 PM CDT, 1 hour 46 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-172145- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 401 PM CDT SAT OCT 17 1998 THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT INCLUDING THE TOWNS OF... PITTSBURG ROLLA LEBANON JOPLIN SPRINGFIELD BRANSON FORT SCOTT NEVADA CAMDENTON NEOSHO WEST PLAINS FORT LEONARD WOOD LAMAR BOLIVAR SALEM MARSHFIELD ...FLASH FLOOD WATCH TONIGHT FOR PORTIONS OF SOUTHEAST KANSAS AND SOUTHWEST...SOUTH CENTRAL AND CENTRAL MISSOURI... A SLOW MOVING COLD FRONT IN EASTERN KANSAS AND A STRONG LOW PRESSURE CENTER OVER IOWA WILL COMBINED TOGETHER TO PUMP MOISTURE INTO THE AREA. RAINFALL AMOUNTS FROM SATURDAY NIGHT TO SUNDAY MORNING WILL AVERAGE BETWEEN 1 AND 2 INCHES WITH ISOLATED HEAVIER AMOUNTS. WITH RECENT HEAVY RAIN OVER SOUTHEAST KANSAS AND SOUTHWEST MISSOURI AND LAST NIGHTS HEAVY RAIN OVER PORTIONS OF THE SOUTH CENTRAL MISSOURI...FLASH FLOODING WILL BE POSSIBLE OVER THE OZARKS. REMEMBER MOST DEATHS IN THE OZARKS DUE TO FLOODING...ARE WHEN PEOPLE TRY TO CROSS FLOODED ROADWAYS...ESPECIALLY LOW WATER BRIDGES. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING hWATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. SHUMWAY
Local storm report, Oct 17, 4:20 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
420 PM CDT SAT OCT 17 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM FT SCOTT ARPT KS 70 MPH TSTM GUST
10/17/98 BOURBONLocal storm report, Oct 17, 4:20 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
420 PM CDT SAT OCT 17 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM FT SCOTT ARPT KS 70 MPH TSTM GUST
10/17/98 BOURBONLocal storm report, Oct 17, 4:45 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
445 PM CDT SAT OCT 17 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM NEVADA MO WIND DAMAGE
10/17/98 VERNON TREES LIMBS DOWN OVER
TOWN WITH 60 MPH WINDS
GUSTS.Local storm report, Oct 17, 4:45 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
445 PM CDT SAT OCT 17 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM NEVADA MO WIND DAMAGE
10/17/98 VERNON TREES LIMBS DOWN OVER
TOWN WITH 60 MPH WINDS
GUSTS.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 6:39 AM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 51 min |
| Oct 17, 3:10 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 45 min |
| Oct 17, 5:47 PM CDT | Flash Flood Warning | SGF | Barton | 4 hr |
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.